Is it ‘nuts’ to restart anticoagulation after lobar ICH?

Is it advisable to put patients back on oral anticoagulation after they’ve had a lobar intracerebral hemorrhage (ICH)? At the International Stroke Conference, Stephan Mayer and Alessandro Biffi had a lively debate about this dilemma.

Leading off, Stephan Mayer, MD (Henry Ford Health System, Detroit, MI), didn’t mince words: “Are you crazy? Somebody comes in with a lobar intracerebral hemorrhage, probably from amyloid angiopathy, and you’re going to put them on blood thinners? I think that’s nuts.”

Alessandro Biffi, MD (Massachusetts General Hospital, Boston, MA), however, disagreed with making such a blanket statement. “I’m here to argue that some lobar ICH patients will benefit from resumption of oral anticoagulation,” he said. “They will find it both safe and beneficial.”

AHA guidelines

For the record, guidelines from the American Heart Association/American Stroke Association for the management of spontaneous ICH state that “avoidance of long-term anticoagulation with warfarin as a treatment for nonvalvular atrial fibrillation is probably recommended after warfarin-associated spontaneous lobar ICH because of the relatively high risk of recurrence (Class IIa; Level of Evidence B).”

Use of non-vitamin K antagonist oral anticoagulants in this setting is uncertain, according to the guidance.



Source: TCTMD | January 30, 2018

Leave a Reply

Your email address will not be published. Required fields are marked *